Alert archive / Mississippi / Special Weather Statements in 2014

Special Weather Statement, NWS Jackson, MS

August 4, 2014Marion County, Mississippi

NWS Jackson, MS issued this special weather statement at Aug 4, 2014, 12:28 PM CDT for Marion County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2014, 12:28 PM CDT (17:28 UTC)
Expired
Aug 4, 2014, 1:00 PM CDT
In force
32 min
Issued by
NWS Jackson, MS

County Marion County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1308 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WWUS84 KJAN 041728
SPSJAN
MSZ072-041800-
MARION MS-
1228 PM CDT MON AUG 4 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1228 PM CDT MON AUG 4 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES WEST OF PINEBUR AT 1228 PM
CDT...IS FAIRLY STATIONARY OR MOVING VERY SLOWLY TO THE SOUTHWEST AT 
10 MPH.

PEOPLE IN SOUTHERN MARION COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3100 8983 3101 8984 3106 8984 3107 8992
      3112 8994 3113 8997 3117 9000 3128 8965
      3101 8966 3099 8976
TIME...MOT...LOC 1728Z 065DEG 8KT 3115 8975

$$

JC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 4, 10:32 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 4, 10:32 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1032 AM CDT MON AUG 4 2014

.UPDATE...

MAKING ADJUSTMENTS TO RAISE POPS A BIT FOR NORTHEAST PORTIONS OF THE
ARKLAMISS THIS AFTERNOON. OTHERWISE...JUST MINOR TWEAKS WILL BE
NECESSARY TO TEMPS/DEWPOINTS.

&&

.DISCUSSION...MUCH DRIER MID/UPPER LEVEL AIR NOTED BY LZK/SHV
MORNING RAOBS IN SUBSIDENT FLOW POLEWARD OF THE UPPER LEVEL TROUGH
AXIS IS HELPING TO ENHANCE THE MOISTURE GRADIENT ALONG/N OF THE HWY
82 CORRIDOR. FARTHER SOUTH AND FOR MOST OF THE FORECAST AREA...PLENTY
OF LOW-MID LEVEL MOISTURE/ INSTABILITY WITH PRECIPITABLE WATER
VALUES > 1.75 INCHES AND VERTICAL TOTALS ~ 27 DEG C WILL SUPPORT
AFTERNOON THUNDERSTORMS.

ALTHOUGH FORCING MECHANISMS ARE SUBTLE...THE HRRR/LOCAL WRF KEY IN
ON A POTENTIAL GREATER AXIS OF MOISTURE CONVERGENCE AND CONVECTIVE
DEVELOPMENT GENERALLY ALONG/SE OF THE NATCHEZ TRACE CORRIDOR THIS
AFTERNOON. BASED ON CURRENT OBSERVATIONAL TRENDS AND NEAR-TERM
GUIDANCE...WE WILL INCREASE POPS SOME FOR CENTRAL/EAST MS TO THE
NORTH OF I-20. AS DISCUSSED EARLIER THIS MORNING...A FEW
STRONG/SEVERE STORMS WILL BE A POSSIBILITY GIVEN STRONG DAYTIME
HEATING...FAIRLY STEEP MID/LOW LEVEL LAPSE RATES....AND HEALTHY
DCAPE. /EC/

&&

.AVIATION...VFR CONDITIONS EXPECTED TODAY. SOME CONVECTION IS AGAIN
EXPECTED TO DEVELOP THIS AFTERNOON PARTICULARLY ALONG AND SE OF THE
NATCHEZ TRACE PARKWAY. THIS WILL BRING BRIEF MVFR RESTRICTIONS
ESPECIALLY WITH THUNDERSTORMS. AFTER ABOUT 03Z...CONDITIONS LOOK TO
BE QUIET WITH A TREND TOWARD MVFR CONDITIONS AFTER 06Z...ESPECIALLY
FOR SITES THAT RECEIVE PRECIP. /28/

.PREV DISCUSSION... /ISSUED 445 AM CDT MON AUG 4 2014/

SHORT TERM...TODAY THROUGH TUESDAY NIGHT...LATEST SATELLITE IMAGERY
SHOWED A SHARP SHORT WAVE MOVING THROUGH THE REGION EARLY THIS
MORNING AT THE BASE OF AN UPPER TROUGH. WITH THE MIDLEVEL MOISTURE
GRADIENT AROUND THE HIGHWAY 82 EXPECT CONVECTIVE ACTIVITY TO BE
MAINLY ALONG AND SOUTH OF INTERSTATE 20...WHICH IS SHOWN BY LOCAL
AND NATIONAL WRF GUIDANCE. PWATS WILL BE FROM 1.5 NORTH TO 1.8
SOUTH. WE WILL HAVE SOME UPPER JET DYNAMICS WITH 50-60 KNOTS OF FLOW
WITH THE UPPER TROUGH. THIS MAY HELP TO PROVIDE SOME ISOLATED
ORGANIZED UPDRAFTS FOR A FEW STRONG TO POSSIBLY BRIEFLY SEVERE
STORMS FOR THIS AFTERNOON FROM STORM MERGERS INTO EARLY THIS
EVENING. THERE MAY BE SOME MICROBURST POTENTIAL WITH DCAPES GREATER
1000 AND SOME CAPES GREATER THAN 3000 J/KG.

FOR TUESDAY UPPER RIDGING WILL BUILD IN FROM THE WEST AS WE START TO
GET SOME HEIGHT RISES. MIDLEVEL DRYING WILL PUSH FARTHER SOUTH
ACROSS THE REGION. THIS KEEP OUR CHANCES OF ISOLATED CONVECTION
ACROSS THE SOUTHERN AREAS. EXPECT THE ISOLATED ACTIVITY TO DIMINISH
BY TUESDAY EVENING.

AS FAR AS AFTERNOON HIGHS ARE CONCERN WENT CLOSE TO MAV GUIDANCE
WITH HIGHS IN THE UPPER 80S TO LOWER 90S FOR TODAY. WENT CLOSE TO
NAM GUIDANCE WITH HIGHS IN THE LOWER 90S FOR TUESDAY. FOR NIGHTLY
LOWS WENT CLOSE TO MAV GUIDANCE WITH LOWS FROM THE MID 60S TO AROUND
70 FOR TONIGHT. LOWS WILL BE FROM THE MIDDLE 60S TO THE LOWER 70S FOR
MONDAY NIGHT.

AS FAR AS POPS ARE CONCERNED WENT CLOSE TO A BLEND OF MAV AND GMOS
GUIDANCE./17/

LONG TERM...WEDNESDAY THROUGH NEXT WEEKEND...PERSISTENT UPPER LEVEL
TROUGH HANGING IN THE VICINITY OF THE LOWER MS VALLEY SHOULD BE
CLEARED OFF TO THE EAST BY WEDNESDAY WITH FLAT RIDGING EXTENDING
EAST AND NORTHEAST OUT OF TX AND OLD MEXICO TAKING TEMPORARY HOLD
THROUGH AT LEAST THURSDAY. HOWEVER...BY LATE FRIDAY (AND DEFINITELY
BY SATURDAY)...MODEL CONSENSUS PRETTY HIGH THAT THE RIDGE IN OUR
AREA WILL AGAIN RELENT TO ACTIVE NORTHWEST FLOW...WITH THE POTENTIAL
FOR ANOTHER FROPA ASSOCIATED WITH THE NORTHWEST FLOW REGIME AROUND
NEXT SATURDAY.

CONDITIONS WEDNESDAY THROUGH FRIDAY SHOULD BE TYPICALLY HOT
CONSIDERING THE CALENDER DATE...WITH MANY LOCATIONS PERHAPS
AVERAGING A LITTLE ABOVE NORMAL (WHICH IS RARE FOR THIS SUMMER). BUT
MOISTURE IN THE MID TO LOWER LEVELS OF THE ATMOSPHERE WILL REMAIN
PLENTIFUL AND RIDGING ALOFT NOT SUPPRESSIVE ENOUGH TO KEEP A LID ON
AFTERNOON SHOWERS AND STORMS ALTHOUGH POPS GENERALLY 30 PERCENT OR
LESS. THIS MOISTURE WILL ALSO COMBINE WITH THE MENTIONED HEAT TO
PUSH PEAK HEAT INDICES NEAR OR A LITTLE ABOVE THE CENTURY MARK IN
MANY LOCALES THIS PERIOD. AT THIS POINT WE ARE NOT ANTICIPATING HEAT
ADVISORIES BECOMING NECESSARY. AS FAR AS THE POTENTIAL FOR
POTENTIALLY SEVERE STORMS GOES...IT APPEARS GARDEN VARIETY SUMMER
CONVECTION (I.E..NOT SEVERE) SHOULD BE THE STORY UNTIL PERHAPS LATE
FRIDAY WHEN LAPSE RATES AND SHEAR START SLOWLY INCREASING FROM THE
NORTH AS THE NORTHWEST FLOW REGIME ENCROACHES. FROM LATE FRIDAY AND
THROUGH AT LEAST SATURDAY (AND PERHAPS EVEN LASTING INTO SUNDAY IN
SOUTHERN ZONES) STORM STRENGTH COULD BE AN ISSUE WITH SOME LOCALLY
HEAVY RAINFALL NOT ENTIRELY OUT OF THE QUESTION AS WELL. FOR NOW
WILL HOLD OFF MENTIONING IN THE HWO DUE TO UNCERTAINTY OF IMPACT
REACHING THRESHOLDS FOR WARRANTING MENTION IN THE EXTENDED TIME
RANGE.

LATER IN THE WEEKEND AND POSSIBLY GOING INTO EARLY NEXT WEEK IT
APPEARS AN ACTIVE PATTER MAY CONTINUE IN AT LEAST SOUTHERN ZONES.
MODELS SUGGESTS POTENTIAL FOR THE BOUNDARY COMING IN SATURDAY TO
PERHAPS STALL NORTH OF THE COAST AND SERVE AS A BAROCLINIC ZONE FOR
THUNDERSTORM CLUSTER INITIATION AND TRAVEL FOR A PERIOD OF A FEW
DAYS. TEMPERATURES ACROSS THE BOARD SHOULD COOL OFF SOME BUT
HUMIDITY MAY BE TOUGH TO SHAKE IN SOUTHERN ZONES. STAY TUNED TO
LATER FORECASTS AS WE REFINE DETAILS CONCERNING EARLY NEXT WEEK. /BB/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Aug 4, 4:56 AM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
456 AM CDT MON AUG 4 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
051000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
456 AM CDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN
ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF CENTRAL AND SOUTHERN
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

50

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Aug 4, 12:24 PM CDT, 4 minutes before
MSZ063-064-072-041755-
MARION MS-LAWRENCE MS-JEFFERSON DAVIS MS-
1224 PM CDT MON AUG 4 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1224 PM CDT MON AUG 4 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME TO PENNY SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED OVER HOLLY SPRINGS AT 1224 PM
CDT...MOVING WEST AT 10 MPH.

PEOPLE IN EXTREME SOUTHWESTERN JEFFERSON DAVIS...SOUTHEASTERN
LAWRENCE AND NORTHWESTERN MARION COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3115 9000 3140 9004 3143 8983 3128 8975
TIME...MOT...LOC 1724Z 075DEG 9KT 3133 8996

JC
Special weather statement, Aug 4, 12:28 PM CDT, 0 minutes before
MSZ072-041800-
MARION MS-
1228 PM CDT MON AUG 4 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1228 PM CDT MON AUG 4 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES WEST OF PINEBUR AT 1228 PM
CDT...IS FAIRLY STATIONARY OR MOVING VERY SLOWLY TO THE SOUTHWEST AT
10 MPH.

PEOPLE IN SOUTHERN MARION COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3100 8983 3101 8984 3106 8984 3107 8992
      3112 8994 3113 8997 3117 9000 3128 8965
      3101 8966 3099 8976
TIME...MOT...LOC 1728Z 065DEG 8KT 3115 8975

JC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:05 PM CDTSpecial Weather StatementJANHinds30 min
Aug 3, 7:09 PM CDTSevere Thunderstorm WarningJANHinds, Madison19 min
Aug 3, 7:27 PM CDTSpecial Weather StatementJANYazoo28 min
Aug 3, 8:05 PM CDTSpecial Weather StatementJANHinds30 min
Aug 4, 2:02 AM CDTSpecial Weather StatementJANLamar28 min
Aug 4, 12:24 PM CDTSpecial Weather StatementJANMarion31 min
Aug 4, 1:15 PM CDTSpecial Weather StatementJANOktibbeha30 min
Aug 4, 2:21 PM CDTSpecial Weather StatementJANScott29 min
Aug 4, 2:23 PM CDTSpecial Weather StatementJANScott27 min
Aug 4, 2:46 PM CDTSpecial Weather StatementJANRankin19 min
Aug 4, 2:50 PM CDTSpecial Weather StatementJANCopiah20 min
Aug 4, 2:57 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds, Rankin, Simpson31 min
Aug 4, 3:07 PM CDTSpecial Weather StatementJANLeake33 min
Aug 4, 3:08 PM CDTSpecial Weather StatementJANRankin22 min
Aug 4, 3:12 PM CDTSevere Thunderstorm WarningJANLeake48 min
Aug 4, 3:23 PM CDTSpecial Weather StatementJANMadison22 min
Aug 4, 3:39 PM CDTSevere Thunderstorm WarningJANHinds51 min
Aug 4, 3:45 PM CDTSpecial Weather StatementJANLeake20 min
Aug 4, 3:58 PM CDTSpecial Weather StatementJANLawrence22 min
Aug 4, 4:16 PM CDTSevere Thunderstorm WarningJANClaiborne31 min
Aug 4, 4:18 PM CDTSpecial Weather StatementJANYazoo32 min
Aug 4, 4:20 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Yazoo40 min
Aug 4, 4:23 PM CDTSpecial Weather StatementJANAttala22 min
Aug 4, 4:33 PM CDTSpecial Weather StatementJANMadison22 min
Aug 4, 4:35 PM CDTSpecial Weather StatementJANFranklin20 min
Aug 4, 4:41 PM CDTSpecial Weather StatementJANLincoln24 min
Aug 4, 4:57 PM CDTSevere Thunderstorm WarningJANFranklin, Lincoln48 min
Aug 4, 4:59 PM CDTSpecial Weather StatementJANJefferson31 min
Aug 4, 5:05 PM CDTSpecial Weather StatementJANTensas30 min
Aug 4, 6:00 PM CDTSpecial Weather StatementJANTensas30 min
Aug 4, 6:02 PM CDTSpecial Weather StatementJANCatahoula23 min

Nearby

Special Weather Statements in Mississippi, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.